1. Tired of seeing ads? Click here to register today and the ads go away. It's completely FREE, too!
    Dismiss Notice
  2. Can't find what you're looking for? Use the search bar in the upper right corner.
    Dismiss Notice

Versed after Narcan for OD patients?

Discussion in 'ALS Discussion' started by Sally Jones, Mar 21, 2018.

  1. Sally Jones

    Sally Jones Forum Ride Along

    9
    1
    3
    Education:
    Paramedic
    What’s your opinion of giving Versed for possible combative behavior following Narcan administration that brought back respiratory drive?
    Unresponsive patient, alcohol smell on patient, bloody new AC track mark, patient at known drug/ frequent 911 response location.
     
  2. mgr22

    mgr22 Forum Asst. Chief

    771
    208
    43
    Education:
    Paramedic
    Sally, I know this isn't an answer to your question, but was the Narcan titrated? Or is this all hypothetical?
     
    EpiEMS likes this.
  3. SpecialK

    SpecialK Forum Captain

    430
    142
    43
    I'd just not give them the naloxone.

    It's much easier to put in an LMA and ventilate somebody who might have a stuffed blue noggin and let the hospital slowly wake them up where they have lots of light and personnel and resources than in the back of an ambulance, or worse, on their lounge floor.
     
    TXmed likes this.
  4. Sally Jones

    Sally Jones Forum Ride Along

    9
    1
    3
    Education:
    Paramedic
    Narcan intranasal 2 mg given to unresponsive OD patient that had fresh track marks, alcohol smell at frequent 911 response location for similar calls. Not hypothetical.
     
  5. Sally Jones

    Sally Jones Forum Ride Along

    9
    1
    3
    Education:
    Paramedic
    Yes I agree with you.
     
  6. Sally Jones

    Sally Jones Forum Ride Along

    9
    1
    3
    Education:
    Paramedic
    Narcan intranasal 2 mg given to unresponsive OD patient that had fresh track marks, alcohol smell at frequent 911 response location for similar calls. Not hypothetical.
     
  7. mgr22

    mgr22 Forum Asst. Chief

    771
    208
    43
    Education:
    Paramedic
    So, sounds like the combativeness was secondary to all-or-nothing, BLS-level dosing. I haven't been in that situation, but benzos have certainly been an option at the hospital for combativeness after excessive Narcan prehospitally.
     
  8. Peak

    Peak ED/Prehospital Registered Nurse

    114
    57
    28
    I would have rather supported their airway and respirations that have given the narcan in the first place. I would have bagged, dropped an LMA, or just tubed them depending on their presentation and how far we are from the hospital. Depending on how they were found and what there clinical presentation is they may have earned themselves imaging that is now going to be almost impossible, IV access will be more difficult, and arterial sampling will be near unobtainable. To me narcan is something we start on borderline patients when we don't want to tube in the ED, but either way they are likely to earn themselves an admission. I can only remember giving narcan once in the field and it was on a little old lady who accidently took too many MS Cotins after her hip surgery.

    If someone gave narcan prior to my arrival and we now have a combative patient, yes you can give versed but understand that narcan does have some effects on benzodiazepines. You could also consider ketamine or haldol depending on clinical presentation. In the ED if we needed them back down for procedures I would plan on giving 1-2 mg/kg IV or 5 mg/kg IM ketamine.
     
  9. Sally Jones

    Sally Jones Forum Ride Along

    9
    1
    3
    Education:
    Paramedic
    Good info. And Yes BLS agency gave Narcan.
     
  10. Sally Jones

    Sally Jones Forum Ride Along

    9
    1
    3
    Education:
    Paramedic
    Good info. Thanks!
     
  11. mgr22

    mgr22 Forum Asst. Chief

    771
    208
    43
    Education:
    Paramedic
    Peak, I haven't heard of Narcan affecting benzos. Are we talking something anecdotal, or something evidence-based?
     
  12. Sally Jones

    Sally Jones Forum Ride Along

    9
    1
    3
    Education:
    Paramedic
    I have not heard of Narcan effecting benzo either.
     
  13. Peak

    Peak ED/Prehospital Registered Nurse

    114
    57
    28
    Aprz likes this.
  14. mgr22

    mgr22 Forum Asst. Chief

    771
    208
    43
    Education:
    Paramedic
  15. Tigger

    Tigger Dodges Pucks Community Leader

    6,491
    1,764
    113
    Education:
    Paramedic
    Huh, who knew. Not me.

    I don't think I would have any issue giving some Versed (or Ativan) to this patient if it helped to facilitate their safe transport. We have the ability to manage their airway and not sedating and putting us at risk as a result is not worth the potential for mangeable respiratory compromise. As mentioned, Ketamine is also an option and lessens respiratory comprise risk for many.
     
    Sally Jones likes this.
  16. VFlutter

    VFlutter Flight Nurse

    3,311
    860
    113
    Education:
    EMT
    Are you talking about giving it prophylacticly for "possible" combative behavior before the patient even arouses? If so, that is not really appropriate.
     
  17. medichopeful

    medichopeful NRP, ICU RN, CCRN, CEN

    1,777
    168
    63
    If they're unresponsive, why are you giving them versed? Or was that the initial status?

    Personally, if I had the option and HAD to re-sedate someone who has an opioid in their system, I would go with Ketamine. Once that narcan wears off, the benzo/opioid mix is pretty potent. After that would probably be Haldol. I would try to avoid any benzos, but would use them if I had to.

    That being said, the best way to avoid this situation is to titrate narcan to respiratory drive, NOT consciousness.
     
    Sally Jones likes this.
  18. TXmed

    TXmed Forum Captain

    280
    113
    43
    Education:
    Critical Care EMT-P
    Reasons these patients are combative after narcan administration

    1. They are hypoxic
    2. They are hypercapnic
    3. They have a sympathetic surge
    4. Mixed use of drugs.

    If you treated hypoxia and hypercapnia before giving narcan alot of it can be avoided.
     
    jryan06, NPO, medichopeful and 3 others like this.
  19. cprted

    cprted Forum Captain

    371
    165
    43
    This can't be emphasized enough. Too many people are so fixated on giving the supposedly "miracle life saving drug" that they forget to appropriately oxygenate and ventilate these patients.
     
    jryan06 and Sally Jones like this.
  20. StCEMT

    StCEMT Forum Deputy Chief

    2,137
    1,163
    113
    Education:
    Paramedic
    You can also just restrain your patient before giving anything and once they are awake and visibly calm, undo them. I know a few people prefer that route should they wake up. No messing with narcs and adding another drug to the mix.
     
    jryan06 and Sally Jones like this.

Share This Page